Texas, 2016

Flash Flood and Damaging Wind in Texas, August 28, 2016

August 28, 2016 · NWS AMA · 2 events in 1 county or zone

A upper level 500 hPa perturbation upstream of the Panhandles provided the weak source of uplift for the convection development downstream in the eastern Panhandles. Weak 700-500 hPa mean flow in-conjunction with good CAPE values 2000-3000 J/Kg across the eastern Panhandles, a line of storms developed with some training which lead to the Flash Flooding report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A upper level 500 hPa perturbation upstream of the Panhandles provided the weak source of uplift for the convection development downstream in the eastern Panhandles. Weak 700-500 hPa mean flow in-conjunction with good CAPE values 2000-3000 J/Kg across the eastern Panhandles, a line of storms developed with some training which lead to the Flash Flooding report. Some of these storms along the line helped produced severe wind gust as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 28, 1:17 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 28, 1:17 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
217 PM CDT SUN AUG 28 2016

.DISCUSSION...
An MCV located near Amarillo, TX early this afternoon will combine
with plenty of moisture and instability to help produce showers and
thunderstorms across the eastern panhandles this afternoon and
evening. An upper level low over the 4 corners will provide lift and
diffluence to the western panhandles this afternoon and overnight.
These dynamics will hook up with the subtropical moisture to bring
showers and thunderstorms to the western panhandles this afternoon
into the overnight.

Persistence is the word for this forecast, so that means keep the
chances of rain going.  The south to southwest flow aloft will
continue to bring subtropical moisture across the panhandles and
this moisture will combine with instability and a few short wave
troughs to help produce showers and thunderstorms across parts of
the panhandles through at least Thursday.  But late in the week the
pattern may change to where the subtropical moisture is no longer
over the panhandles, but there still may be slight chance of rain
even beyond Thursday as the shear increases and combines with the
instability to produce showers and thunderstorms.

Temperatures may be close to a little below climatology over the
next couple of days given the extra cloud cover. Temperatures should
warm above climo by end of the week as shower and thunderstorm
activity becomes more isolated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  80  64  79  63 /  60  50  60  50  50
Beaver OK                  65  85  65  84  65 /  40  50  50  40  60
Boise City OK              61  78  60  78  61 /  60  50  60  40  60
Borger TX                  68  82  67  82  66 /  50  50  50  50  50
Boys Ranch TX              62  81  62  80  62 /  60  50  60  50  60
Canyon TX                  62  80  62  79  63 /  60  50  60  50  60
Clarendon TX               66  82  65  83  65 /  50  40  50  50  50
Dalhart TX                 63  80  62  79  62 /  60  50  60  50  60
Guymon OK                  65  82  64  82  64 /  60  50  50  40  60
Hereford TX                63  80  62  79  62 /  60  50  60  60  60
Lipscomb TX                67  84  67  85  67 /  40  50  40  40  60
Pampa TX                   65  83  65  83  66 /  50  50  50  50  50
Shamrock TX                68  85  67  85  68 /  40  40  40  40  50
Wellington TX              69  86  68  87  68 /  40  40  40  40  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

3/15
Hazardous weather outlook, Aug 28, 2:05 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN AUG 28 2016

OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
305 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE ACROSS THE PANHANDLES THROUGH TONIGHT.
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
MAY LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH SATURDAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD
TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 28, 11:54 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1254 PM CDT SUN AUG 28 2016

TXZ005-281830-
LIPSCOMB TX-
1254 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIPSCOMB COUNTY UNTIL 130
PM CDT...

AT 1254 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES EAST OF FOLLETT TO 6 MILES
NORTHWEST OF HIGGINS. MOVEMENT WAS NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FOLLETT AND HIGGINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3606 10025 3650 10019 3650 10000 3606 10000
TIME...MOT...LOC 1754Z 192DEG 16KT 3644 10009 3618 10011

JC
Special weather statement, Aug 28, 12:41 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
141 PM CDT SUN AUG 28 2016

OKZ003-TXZ005-010-281945-
BEAVER OK-LIPSCOMB TX-HEMPHILL TX-
141 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER...
NORTHEASTERN HEMPHILL AND EASTERN LIPSCOMB COUNTIES UNTIL 245 PM
CDT...

AT 140 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF SLAPOUT TO 8 MILES
NORTHEAST OF LAKE MARVIN. MOVEMENT WAS NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FOLLETT...HIGGINS AND SLAPOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS. DO NOT DRIVE INTO AREAS WHERE BLOWING DUST RESTRICTS
VISIBILITY.

&&

LAT...LON 3596 10026 3664 10018 3665 10000 3595 10000
TIME...MOT...LOC 1840Z 191DEG 13KT 3654 10003 3600 10010

JC

The radar

The Amarillo radar (KAMA), 103 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gray

When
August 28, 3:05 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

Flash Flood, Gray

When
August 28, 4:10 PM CST
Where
Gray County, Mc Lean to 1.67 mi E of Mc Lean
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.230, -100.600

Reported eight inches of standing water on Interstate 40 around mile marker 140 to 150. Report of cars going off the interstate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656069, 656068.